Virginia, 2007Damaging Winds in Virginia, August 24, 2007
August 24, 2007 · NWS MRX · 3 events in 3 counties and zones
Isolated severe thunderstorm developed during the afternoon hours as the surface temperatures rose into the 90s and instability increased across southwest Virginia. Storm reports consisted of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm developed during the afternoon hours as the surface temperatures rose into the 90s and instability increased across southwest Virginia. Storm reports consisted of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 24, 1:35 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 24, 1:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI AUG 24 2007
.SHORT TERM...(TONIGHT AND SATURDAY)...UPPER RIDGE CONTINUES TO
FLATTEN OUT IN THE SHORT TERM...AND A WEAK COLD FRONT EDGES CLOSER.
MODELS INDICATE A BETTER CHANCE OF PRECIP TOMORROW...AND MORE
CLOUDS...WITH TEMPS LOWER THAN RECENT DAYS. AM NOT OPTIMISTIC FOR A
DRAMATIC CHANGE...SO WILL ONLY GO WITH SLIGHT CHANCE POPS...AND WILL
GENERALLY GO A BIT ABOVE MAV TEMPS BOTH TONIGHT AND TOMORROW.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...FRONT CURRENTLY
CAUSING CONVECTIVE ACTIVITY IN THE MIDWEST WILL TRY TO ASSERT
ITSELF HERE ON SATURDAY NIGHT/SUNDAY, BUT CONFIDENCE IS LOW. GFS
HAS A HUGE PRECIP BULLS EYE OVER THE CWA, BUT THIS APPEARS TO
CONVECTIVE FEEDBACK, SO WILL PARTLY IGNORE. BELIEVE FRONT WILL
DESTABILIZE AIR MASS ENOUGH TO RAISE POPS A HAIR, AND SOME SPOTS
WILL RECEIVE BOUNTIFUL WELCOME RAIN, BUT IT WILL BE LARGELY A GOOSE
EGG FOR MOST PLACES, AGAIN. UPPER RIDGE RETURNS TO DOMINANCE
TUESDAY THROUGH THURSDAY, UNTIL THE NEXT POSSIBLE LITTLE SYSTEM
MOVES THROUGH. THIS LATER TIME PERIOD IS REALLY THE PROBLEM BECAUSE
MODELS SHOW A DRAMATIC PATTERN CHANGE WITH UPPER TROF SETTLING IN
OVER EASTERN NOAM, AND RIDGE MOVING WEST. THIS WOULD PUT US IN MUCH
COOLER TEMPERATURE REGIME. HOWEVER USUAL CAVEATS APPLY THIS FAR
OUT. PLUS, WEVE ALL BEEN BURNED BEFORE WITH THIS TYPE OF
ADVERTISED CHANGE DURING THE DEEPENING DROUGHT, SO I AM GUN SHY.
HAVE LEFT TEMPS FROM PREVIOUS PACKAGE ALONE PRETTY MUCH. AT THIS
POINT, COOLER MEANS JUST SEASONALLY HOT, NOT BLISTERING RECORDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 75 94 72 94 71 / 20 20 30 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 94 70 90 70 / 10 20 30 40 20
OAK RIDGE, TN 74 97 69 92 70 / 10 20 30 40 20
TRI CITIES AIRPORT, TN 67 93 66 88 65 / 10 20 30 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/BB
Hazardous weather outlook, Aug 24, 4:30 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI AUG 24 2007
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT FRI AUG 24 2007 /430 AM CDT FRI AUG 24 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
HOWEVER...PLENTY OF SUNSHINE TODAY WILL ALLOW TEMPERATURES TO WARM
INTO THE MID 90S NORTH AROUND 100 DEGREES SOUTH THIS AFTERNOON.
HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED ACROSS MUCH OF THE
VALLEY BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Russell
- When
- August 24, 2:30 PM EST to 2:50 PM EST
- Where
- Russell County, Honaker
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.020, -81.980
The Virginia Department of Transportation reported several trees downed by thunderstorm winds in and around Honaker.
Thunderstorm Wind, Wise
- When
- August 24, 2:50 PM EST to 3:20 PM EST
- Where
- Wise County, Wise
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.970, -82.400
The Virginia Department of Transportation reported numerous trees and limbs downed by thunderstorm winds in and around Wise to Norton.
Thunderstorm Wind, Norton (C)
- When
- August 24, 3:15 PM EST to 3:25 PM EST
- Where
- Norton (C) County, Norton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.930, -82.630
The Virginia Department of Transportation reported several trees and limbs downed by thunderstorm winds in the City of Norton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 24, 20075 injured · $40 million · EF3 · 3 events
- Tornadoes and Damaging Winds in Michigan, August 24, 20071 injured · $26 million · EF2 · 48 events
- Hail and Damaging Winds in Georgia, August 24, 20071 injured · $2.4 million · 1 in hail · 32 events
- Flash Flood and Hail in Arizona, August 24, 2007$10 million · 61 kt wind · 4 events
- Hail and Damaging Winds in Alabama, August 24 to 25, 2007$3.0 million · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 24, 2007$1.9 million · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2007$445,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Tennessee, August 24 to 25, 2007$557,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, August 24, 2007$300,000 · 1 in hail · 13 events
- Damaging Winds in Illinois, August 24, 20071 injured · $244,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 24, 20072 injured · $58,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Tennessee, August 24, 2007$61,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51652, 51653, 51654.